Missouri, 2024

Flash Flood in Missouri, May 16 to 17, 2024

May 16 to 17, 2024 · NWS PAH · 1 event in 1 county or zone

A stalled out boundary late evening on the 16th resulted in continued heavy rainfall from central Butler County to central Scott County with the longest duration heavy rainfall rates located between Dudley and Bloomfield in Stoddard County. Rainfall amounts of 2-4 inches occurred in that area within 3 hours, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A stalled out boundary late evening on the 16th resulted in continued heavy rainfall from central Butler County to central Scott County with the longest duration heavy rainfall rates located between Dudley and Bloomfield in Stoddard County. Rainfall amounts of 2-4 inches occurred in that area within 3 hours, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 10:47 PM CST, 28 minutes earlier. Its key messages:

  • A few strong to severe thunderstorms are possible late this afternoon and this evening mainly over southeast Missouri and adjacent portions of southern Illinois and west Kentucky. Large hail and damaging winds will be the primary threats.
  • A Flood Watch for flash flooding is in effect from 7 PM tonight through 7 PM Friday over southern portions of southeast Missouri, the southern tip of Illinois and the Purchase Area of west Kentucky
  • Very warm conditions will return Sunday through Tuesday with daily high temperatures in the upper 80s. A few 90 degree readings will be possible.
  • A cold front will bring a good chance of thunderstorms to the region Tuesday night into Wednesday. At this time locally heavy rainfall and lightning are the primary hazards.
Area forecast discussion, May 16, 10:47 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1147 PM CDT Thu May 16 2024

.KEY MESSAGES...

- A few strong to severe thunderstorms are possible late this
  afternoon and this evening mainly over southeast Missouri and
  adjacent portions of southern Illinois and west Kentucky.
  Large hail and damaging winds will be the primary threats.

- A Flood Watch for flash flooding is in effect from 7 PM
  tonight through 7 PM Friday over southern portions of
  southeast Missouri, the southern tip of Illinois and the
  Purchase Area of west Kentucky

- Very warm conditions will return Sunday through Tuesday with
  daily high temperatures in the upper 80s. A few 90 degree
  readings will be possible.

- A cold front will bring a good chance of thunderstorms to the
  region Tuesday night into Wednesday. At this time locally
  heavy rainfall and lightning are the primary hazards.

&&

.UPDATE...
Issued at 1135 PM CDT Thu May 16 2024

Updated aviation discussion for 06z TAFs.

&&

.DISCUSSION...
Issued at 327 PM CDT Thu May 16 2024

SPC mesoanalysis indicates that there is 1000 J/kg of mixed-
layer CAPE over western portions of southeast Missouri as of
19Z. This could spread farther east with additional heating late
this afternoon. Effective bulk shear of 30-35kts could support
multicell thunderstorms with mainly a damaging wind risk. Mid-
level lapse rates are weak, but low-level lapse rates are
pushing 8C/km. The steep low-level lapse rates, coupled with
downdraft CAPE approaching a 1000 J/kg certainly supports a
damaging wind threat.

A Flood Watch for flash flooding has been issued for southern
portions of southeast Missouri, the southern tip of Illinois,
and the Purchase Area of west Kentucky for tonight and Friday.
Please consult the hydrology section of this discussion for
details.

An upper trough over the southern Rockies today will push
gradually eastward to the southeast states by Sunday.
Disturbances will lift northeast over the Quad State tonight
through Friday, leading to the heavy rainfall concern. As the
main trough passes to the south of the area Saturday, more
showers and even some thunderstorm may linger over the eastern
half of the region. The GFS even hints at some showers lingering
into Sunday in the southeast.

The upper trough will be stubborn over the southeast, and that
will eventually result in a pesky upper ridge over the Quad
State. The ridge will hold overhead into Tuesday, effectively
deflecting disturbances northeast from the Plains to the upper
Mississippi Valley early next week. Eventually a disturbance is
expected to push more to the east and bring a weak cold front
through the Quad State along with a good chance of more showers
and storms Tuesday night into Wednesday. At this time, the best
lift and wind fields look to be to our west, so for now will
just advertise locally heavy rainfall and lightning with this
event.

With zonal flow developing aloft, there is potential for the
front and associated convection to linger in our vicinity into
next Thursday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1135 PM CDT Thu May 16 2024

A band of showers with a few rumbles of thunder has now
developed over SEMO and will impact terminals KCGI/KPAH through
the morning. Heavy downpours and MVFR vsby reductions will be
possible. Lighter scattered showers are anticipated across the
rest of the terminals before gradually diminishing from west to
east in the afternoon.

The other concern will be for MVFR/IFR cigs that are progged to
spread across the region from the southwest by 11-15z. The low
cigs will gradually scatter out by the evening across western
terminals, but likely remain in place at KEVV/KOWB due to low
level saturation.

Light & variable winds become S-SE between 5-10 kts after
daybreak. At night, calm winds are expected. If skies are able
to clear out in time, conditions may be favorable for fog
development towards the end of the TAF period across portions of
the region.

&&

.HYDROLOGY...
Issued at 327 PM CDT Thu May 16 2024

It is pretty simple sometimes. The convection from early this
weak resulted in a couple of swaths of very heavy rainfall. One
from near the OH/MS confluence northeast along the Ohio to the
Evansville/Henderson areas, and the another along the TN/KY
border from the Lakes eastward. In southern Illinois yesterday,
creeks were at bankfull and there remained considerable field
flooding.

WPC QPF has 2-3" of rainfall forecast from late this afternoon
through Friday. Most of this will fall in two waves, one
through this evening and another from pre-dawn through Friday
morning. The footprint of this expected heavy rainfall overlaps
much of the previous heavy rainfall, and it is in those water-
logged areas where we have the greatest concern for renewed
flash flooding.

Instability is not great, but will be maximized in the Watch
area. Precipitable water values will be near the 90th
percentile, so efficient rains are a good bet. If we had better
instability and a better defined surface boundary to focus
convection, confidence would be higher, but with the antecedent
rainfall, there was little reason not to issue the watch this
afternoon

There is potential for the heavy rains to spread farther east
across the Quad State and that could lead to an expansion of the
Flood Watch at some point tonight or Friday morning. Stay
tuned.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Friday evening for ILZ088>090-092>094.
MO...Flood Watch through Friday evening for MOZ108>112-114.
IN...None.
KY...Flood Watch through Friday evening for KYZ001>009.

&&

UPDATE...DW
DISCUSSION...DRS
AVIATION...DW
HYDROLOGY...DWS
Hazardous weather outlook, May 16, 2:45 PM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
345 PM CDT Thu May 16 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
345 PM CDT Thu May 16 2024 /445 PM EDT Thu May 16 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms may approach severe levels late this afternoon
and this evening, mainly over southeast Missouri. Isolated
damaging winds will be the main concern, but large hail cannot be
ruled out.

Numerous showers and thunderstorms are expected to bring heavy
rainfall to the Quad State through tonight. A Flood Watch has
been issued for potential flash flooding over southern portions
of southeast Missouri, the southern tip of Illinois and the
Purchase Area of Kentucky for tonight and Friday. PLease consult
the watch for details. Elsewhere, lightning and localized heavy
rainfall can be expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Flood Watch for flash flooding will continue through Friday for
southern portions of southeast Missouri, the southern tip of
Illinois and the Purchase Area of Kentucky. Please consult the
watch for details.

A chance of thunderstorms is forecast from Tuesday through
Wednesday. The best chances will be Tuesday night into Wednesday
morning as a cold front passes. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters over southeast Missouri should be prepared for activation
through early this evening. Spotters throughout the area are
encouraged to report any heavy rainfall and flooding issues they
encounter through Friday.

DRS

In the hours before

Special weather statement, May 16, 5:41 PM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
641 PM CDT Thu May 16 2024

MOZ110-114-170000-
Stoddard MO-New Madrid MO-
641 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN NEW MADRID AND
SOUTHEASTERN STODDARD COUNTIES THROUGH 700 PM CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parma to near Campbell. These storms were
moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bernie, Gideon, Morehouse, Parma, Risco, Baker, Tallapoosa, Catron,
and Penermon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 8997 3648 8996 3653 8996 3655 8995
      3659 8996 3663 8996 3663 9007 3672 9002
      3686 8970 3663 8970 3639 8985
TIME...MOT...LOC 2341Z 166DEG 2KT 3667 8987 3647 9005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

07
Special weather statement, May 16, 6:12 PM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
712 PM CDT Thu May 16 2024

ILZ088-092-MOZ087-111-170030-
Alexander IL-Union IL-Cape Girardeau MO-Scott MO-
712 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT UNION...NORTHWESTERN ALEXANDER...
NORTH CENTRAL SCOTT AND CENTRAL CAPE GIRARDEAU COUNTIES THROUGH 730
PM CDT...

At 711 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ware to near Cape Girardeau. At 708 PM
CDT, pea sized hail was reported in Cape Girardeau. Movement was
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cape Girardeau, Jackson, Scott City, Anna, Jonesboro, Trail Of Tears
State Park, Cobden, Tamms, Gordonville, Dutchtown, Cape Girardeau
Airport, Ware, Thebes, Alto Pass, Pocahontas, Mill Creek, and East
Cape Girardeau.

This includes Interstate 55 between Mile Markers 90 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3721 8964 3747 8976 3757 8950 3756 8947
      3760 8944 3760 8915 3733 8918 3733 8922
      3732 8921 3729 8920 3726 8925 3720 8926
TIME...MOT...LOC 0011Z 261DEG 31KT 3746 8934 3729 8957

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

07
Special weather statement, May 16, 6:29 PM CST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
729 PM CDT Thu May 16 2024

ILZ088-170100-
Union IL-
729 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT UNION COUNTY THROUGH 800 PM
CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anna, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anna, Jonesboro, Cobden, Dongola, Alto Pass, and Mill Creek.

This includes Interstate 57 in Illinois between Mile Markers 23 and
39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3734 8910 3734 8933 3760 8935 3760 8908
      3759 8904 3733 8904
TIME...MOT...LOC 0029Z 268DEG 17KT 3745 8924

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07
Special weather statement, May 16, 6:56 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
756 PM CDT Thu May 16 2024

ILZ088-089-170130-
Union IL-Johnson IL-
756 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN UNION AND JOHNSON
COUNTIES THROUGH 830 PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Goreville, or 8 miles west of Vienna, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vienna, Goreville, Lake Of Egypt Area, Cypress, New Burnside,
Buncombe, Belknap, and Simpson.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 2 and 23.
 Interstate 57 in Illinois between Mile Markers 32 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 8904 3733 8914 3760 8913 3760 8871
      3734 8871 3734 8890 3732 8890 3730 8893
      3730 8896 3731 8901 3729 8904
TIME...MOT...LOC 0056Z 265DEG 23KT 3747 8904

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07
Special weather statement, May 16, 7:04 PM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
804 PM CDT Thu May 16 2024

ILZ076-077-083-170130-
White IL-Edwards IL-Wayne IL-
804 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WHITE...
SOUTHEASTERN WAYNE AND SOUTHWESTERN EDWARDS COUNTIES THROUGH 830 PM
CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms 5 to
10 miles northeast of Enfield, or about 10 miles northwest of Carmi,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carmi, Fairfield, Albion, Crossville, Enfield, Mill Shoals,
Springerton, Golden Gate, and Burnt Prairie.

This includes Interstate 64 in Illinois between Mile Markers 110 and
126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3810 8837 3838 8836 3837 8805 3808 8806
TIME...MOT...LOC 0103Z 228DEG 22KT 3823 8827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07
Special weather statement, May 16, 7:52 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
852 PM CDT Thu May 16 2024

ILZ077-078-083-INZ081-085-170230-
White IL-Edwards IL-Wabash IL-Posey IN-Gibson IN-
852 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WHITE...
SOUTHWESTERN WABASH...SOUTHEASTERN EDWARDS...SOUTHWESTERN GIBSON AND
NORTH CENTRAL POSEY COUNTIES THROUGH 930 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grayville, or 9 miles south of Albion, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grayville.

This includes the following highways...
 Interstate 64 in Indiana between Mile Markers 1 and 2.
 Interstate 64 in Illinois between Mile Markers 126 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 8799 3826 8814 3836 8793 3827 8778
TIME...MOT...LOC 0152Z 238DEG 15KT 3824 8802

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

07

The radar

The Paducah radar (KPAH), 120 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stoddard

When
May 16, 11:15 PM CST to May 17, 1:30 AM CST
Where
Stoddard County, 1.48 mi NE of Dudley to 3.06 mi SW of Aid
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.796, -90.083

Flash flooding of U.S. 60 occurred east of Dudley. The heaviest rainfall rates during the evening occurred just to the north between Dudley and Bloomfield.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181943.